USFDA released a recent safety update for the denosumab

Denosumab is a human monoclonal antibody which helps in preventing breaking down of bone cells (osteoclasts) from bone by inhibiting the receptors named – RANK (receptor activator of nuclear factor kappa beta) in the body.┬áThis medicine is intended for the treatment of following medical conditions:

  1. Osteoporosis (bone thinning) in men
  2. Osteoporosis in women who have an increased risk for fractures after menopause
  3. Glucocorticoid induced osteoporosis
  4. Bone loss in men receiving androgen deprivation therapy for prostate cancer Women receiving aromatase inhibitor therapy for breast cancer

After the product approval in June 2010, FDA asked drug manufacturer to conduct long term safety study for denosumab. Review of the interim results from this ongoing safety study and receipt of adverse event reports by FDA suggests an increased risk of severe & symptomatic hypocalcaemia, resulting in hospitalization and death with denosumab in patients having advanced kidney disease. This in turn substantiated by preliminary results from a separate internal FDA study for investigating the hypocalcaemia risk with denosumab.

Important information for Healthcare professionals

  1. To consider the risks of hypocalcaemia with the use of denosumab in patients on dialysis.
  2. To prescribe / provide adequate calcium and vitamin D supplementation for compensating this adverse reaction.
  3. To monitor for frequent blood calcium levels, possibly more often than is already being conducted, which could help in decreasing the likelihood or severity of this risk.
  4. To advise patients / care providers in monitoring for any sign/symptoms of hypocalcaemia (listed below) requiring early actions to implement for better patient safety.

Important information for Healthcare professionals

  1. Please do not stop treatment with denosumab without first consulting your health care professional, as stopping may worsen your bone condition. Be aware of this safety update and consider discussing with your respective healthcare provider for any questions or concerns about the risks and benefits of receiving this medicine and about considering possible alternative treatments with better safety profile.
  2. Be cautious for the below listed symptoms of low blood calcium levels and tell your health care professional if you experience any of these symptoms:
    • Unusual tingling or numbness in the hands, arms, legs, or feet
    • Painful muscle spasms or cramps
    • Voice box or lung spasms causing difficulty breathing
    • Vomiting
    • Seizures
    • Irregular heart rhythm

Voluntary ADR reporting:

Every medicinal product has both benefits and risks. Medicines are authorized to market based on the favorable benefit-risk profile anticipated at the time of regulatory approval/entry into market. However, the safety profile of medicine would continuously updates owing to safety data from the post marketing experience from public. If the rate of reporting of suspected adverse drug reactions (ADR) from public is line with the actual occurrence of ADRs, the time lapse for taking regulatory action can be reduced and thereby improving patient safety.

All health care professionals and consumers of pharmaceutical medicinal products are encouraged to be aware of this fact and observe/monitor for any possible adverse events, reactions, medication errors, or quality complaints of medicinal products and report the same to your respective national health authority.

This would accumulate safety evidence for medicinal products which in turn help health authorities to take regulatory actions at the earliest possibility for a better patient safety and overall public health.

error: Content is protected !!